Missouri, 2006

Hail in Missouri, May 30, 2006

May 30, 2006 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:55 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 30, 2:55 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT TUE MAY 30 2006

.DISCUSSION...

FORECAST CHALLENGE NEXT 2 DAYS WILL CENTER ON CONVECTIVE CHANCES AND
TRYING TO PINPOINT WHERE THE HIGHEST POPS SHOULD BE. THE LATTER
CHALLENGE MAY WELL PROVE TO BE FRUITLESS AS TRYING TO FIND WHAT IS
LEFT OF THE EARLIER COLD FRONT IS PROVING TO BE RATHER DIFFICULT.
BASICALLY WHAT IS LEFT OVER IS A BROAD SCALE BAROCLINIC ZONE
STRETCHING FROM SOUTHWEST WI THROUGH NORTHWEST MO INTO NORTHWEST OK.
GFS/NAM/UKMET INCH THIS BOUNDARY SOUTHEAST ACROSS THE CWA THROUGH
TOMORROW NIGHT. INCREASING CONVECTION OVER CENTRAL/NE KS IS ALONG
THIS BOUNDARY. DEVELOPING COLD POOLS WILL LIKELY BE MORE OF A
DRIVING FORCE FOR MOVING THIS ACTIVITY DOWNSTREAM AS WEAK WESTERLY
MID LEVEL STEERING FLOW WILL NOT DO IT BY ITSELF. WEAK WIND
FIELDS/WIND SHEAR AND LITTLE UPPER SUPPORT LENDS ITSELF MORE AS A
SUMMER PATTERN WITH MINIMAL THREAT FOR ISOLATED SEVERE. SO ANYTHING
MORE THAN CHANCE POPS THROUGH WEDNESDAY IS DIFFICULT TO JUSTIFY.
THAT BEING SAID HAVE GONE AHEAD WITH LIKELY POPS ACROSS WESTERN CWA
FOR THIS EVENING AS IT WILL HAVE THE BEST CHANCE OF RECEIVING ANY
MCS TYPE PRECIPITATION FROM THE EVOLVING KS ACTIVITY.

WITH LITTLE CHANGE IN AIRMASS EXPECTED THROUGH WEDNESDAY HAVE TRIED
TO STICK CLOSE TO PERSISTENCE ON TEMPERATURES. MODELS DO SHOW A
STRONGER SHORTWAVE OVER WY WHICH WILL TRACK THROUGH THE NORTHERN
PLAINS ON WEDNESDAY AND THEN TURN TO THE EAST SOUTHEAST AS THE
ROCKIES RIDGE BUILD NORTH AND FORCES NORTHWESTERLY UPPER LEVEL FLOW
THROUGH THE NORTHERN PLAINS. A NEW COLD FRONT WILL ACCOMPANY THE
NORTHERN SHORTWAVE WHICH SHOULD PUSH THROUGH ON THURSDAY AND PUT AN
END TO FURTHER PRECIPITATION CHANCES.

MJ

THE LATTER HALF OF THE FORECAST FEATURES AN UPPER RIDGE BUILDING IN
THE WEST...SOMEWHAT FLATTENING BY THE END OF THE FORECAST PERIOD.
DOWN AT THE SURFACE...HIGH PRESSURE STARTS OUT IN CONTROL WITH
WARMING MID LEVEL TEMPERATURES.  BY THE BEGINNING OF NEXT WEEK AS
THE RIDGE FLATTENS...A SURFACE FRONT GETS POSITIONED ACROSS NEBRASKA
AND IOWA.  THE ECMWF KEEPS THIS FRONT WELL TO OUR NORTH...WHILE THE
GFS MOVES IT THROUGH. SINCE THE ECMWF IS THE MODEL OF CHOICE
TODAY...HAVE CONTINUED WITH A DRY FORECAST.  WE HAVE ALSO INCREASED
HIGH TEMPS A LITTLE WITH H8 TEMPS AROUND 20C.

LVQK

&&

.PREV DISCUSSION...
1240 PM...
HAVE LOWERED POPS FOR THIS AFTERNOON TO CHANCE CATEGORY DUE TO LACK
OF ANY NOTABLE BOUNDARY TO FOCUS NEW CONVECTIVE DEVELOPMENT. ADD IN
THE VERY WEAK WIND FIELDS/SHEAR PROFILE...SUBTROPICAL TYPE AIRMASS
AND LACK OF A DECENT SHORTWAVE AND WE HAVE THE INGREDIENTS FOR PULSE
TYPE AFTERNOON CONVECTION WHICH COULD FORM JUST ABOUT ANYWHERE WHERE
LOCAL CONVERGENT ZONES SET UP. SO THIS IS MORE OR A SCATTERED TYPE
EVENT VS LIKELY POPS. ALSO RAISED MAX TEMPERATURES DUE TO MORE
SUNSHINE AND CURRENT TEMPERATURES.

MJ

&&

.PREV DISCUSSION...
1023 AM...
SUBSIDENCE LEFT OVER FROM MORNING MCS EXITING EASTERN CWA HAS
STABILIZED THE AIRMASS FOR THE REST OF THE MORNING. HAVE UPDATED
MORNING PORTION OF FORECAST TO REMOVE MENTION OF RAIN. WILL LEAVE
LIKELY POPS GOING FOR THE AFTERNOON HOURS. NORTHERN PORTION OF CWA
MOST LIKELY AREA TO SEE NEW DEVELOPMENT WHERE POORLY DEFINED FRONT
IS STALLED.

MJ

&&

.PREV DISCUSSION...
307 AM...
SEVERAL CLUSTERS OF THUNDERSTORMS IGNITED ALONG THE COLD FRONT
STALLED FROM EASTERN NEBRASKA THROUGH CENTRAL KANSAS OVERNIGHT. EACH
CLUSTER EVOLVED SIMILARLY. INITIALLY...STRONG UPDRAFTS PRODUCED
TORRENTIAL RAINS AND A FEW LARGE HAIL REPORTS IN SOUTHEAST NEBRASKA
AND CENTRAL KANSAS. AS THE CELLS ORGANIZED INTO LINE SEGMENTS A LACK
OF DEEP LAYER SHEAR ALLOWED THE LINE SEGMENTS TO BECOME OUTFLOW
DOMINANT. DECAYING CLUSTERS PRODUCED A PAIR OF WELL DEFINED ARCING
OUTFLOW BOUNDARIES EVIDENT ON THE RADAR SCOPE AT THIS HOUR HEADING
INTO WESTERN MISSOURI. AS THE STALLED FRONT BECOMES LESS DEFINED
TODAY...MESOSCALE FEATURES LIKE THESE OUTFLOW BOUNDARIES WILL BECOME
THE PRIMARY FOCUS FOR REDEVELOPMENT THROUGHOUT THE DAY. ATMOSPHERIC
PROFILES HAVE BECOME QUITE TROPICAL WITH LITTLE TO NO CAP AND LAPSE
RATES CLOSE TO MOIST ADIABATIC...SO CONVECTION COULD FIRE PRETTY
MUCH ANY TIME DURING THE DAY OR EVENING UNTIL THE FRONT FINALLY
PUSHES SOUTH OF THE REGION. CONVECTION TONIGHT WILL PROBABLY BE LESS
ORGANIZED THAN OUR ONGOING ACTIVITY SINCE THE LOW LEVEL JET WILL BE
EVEN LESS PRONOUNCED TONIGHT.

A SHORTWAVE SPINNING OVER IDAHO THIS MORNING WILL LIKELY DETERMINE
WHEN OUR ILL-DEFINED FRONT WILL CLEAR THE REGION...AND BRING AN END
TO OUR TROPICAL CONVECTION. THE NAM AND GFS FORECAST A SIMILAR TRACK
AND SPEED OF THE IDAHO WAVE. ACCORDING TO BOTH MODELS...THE UPPER
TROUGH WILL DEEPEN AS IT MOVES ACROSS THE UPPER MIDWEST WEDNESDAY
NIGHT INTO THURSDAY. THIS SCENARIO WOULD PUSH THE FRONT THROUGH
NORTHERN AND CENTRAL MISSOURI WEDNESDAY NIGHT...BRINGING AN END TO
CONVECTIVE POTENTIAL BY THURSDAY MORNING.

IN THE MEAN TIME...SPOTTY HEAVY RAIN AMOUNTS CAN BE EXPECTED FROM
THE POP UP STORMS TODAY AND TOMORROW. AS THE LOW LEVEL WIND PROFILES
WEAKEN TODAY...STORMS WILL TRANSITION FROM ORGANIZED LINE SEGMENTS
TO MORE SINGLE CELL PULSE STORMS.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 30, 12:02 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT TUE MAY 30 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND HUMID AIRMASS WILL RESIDE OVER EASTERN KANSAS AND NORTHERN
AND CENTRAL MISSOURI THROUGH WEDNESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE ENTIRE
REGION. HOWEVER...A LACK OF WIND SHEAR AND NO DISCERNIBLE LOW LEVEL
BOUNDARY TO FOCUS ORGANIZED CONVECTION UPON THE RISK OF SEVERE
THUNDERSTORMS IS MINIMAL. STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WHICH BRIEFLY PRODUCE HAIL UP TO THE SIZE OF
PENNIES AND WIND GUSTS TO 45 MPH. THE MAIN THREAT WITH STORMS LATE THIS
AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE STORMS CAPABLE OF LOCALLY HEAVY RAIN WILL BE POSSIBLE WEDNESDAY
AND WEDNESDAY EVENING. WIDESPREAD FLOODING IS NOT ANTICIPATED...BUT
LOCAL FLASH FLOODING IS POSSIBLE WITH SOME OF THE SLOW MOVING
THUNDERSTORMS. DRIER AIR WILL ARRIVE BEHIND A COLD FRONT WEDNESDAY
NIGHT BRINGING AN END TO THE STORMY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 30, 5:32 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT TUE MAY 30 2006

KSZ105-MOZ043-310000-
CASS-JOHNSON-
632 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN CASS AND
EXTREME SOUTHEASTERN JOHNSON COUNTIES UNTIL 700 PM CDT...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHWEST OF BELTON. THIS STORM WAS NEARLY
DRIFTING TO THE SOUTHWEST AT LESS THAN 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL. RAINFALL AMOUNTS COULD
QUICKLY APPROACH ONE TO TWO INCHES IN THIS AREA.

BOOKBINDER
Special weather statement, May 30, 6:20 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE MAY 30 2006

MOZ043-310045-
CASS-
720 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR CASS COUNTY UNTIL 745 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PECULIAR TO
STRASSBURG...INCLUDING JUST SOUTH OF PLEASANT HILL. THESE STORMS
WERE NEARLY STATIONARY.

IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT LIGHTNING...DOPPLER
RADAR WAS SHOWING THAT WIND GUSTS OF 30 TO 40 MPH MAY AFFECT AREAS
WELL AWAY FROM THESE STORMS DUE TO OUTFLOW.

RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES COULD FALL
BETWEEN PECULIAR AND STRASSBURG ACROSS NORTHERN CASS COUNTY.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
May 30, 7:12 PM CST
Where
Johnson County, Holden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -94.000

Hail, Johnson

When
May 30, 7:44 PM CST
Where
Johnson County, 1 mi W of Warrensburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502544, 5502545.